Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 1, 2008, 2:00 PM EDT for 4 counties in North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2008, 2:00 PM EDT (18:00 UTC)
- Expired
- Oct 1, 2008, 2:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Craven County, NC, Jones County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 73 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 011800 SVRMHX NCC049-103-107-147-011845- /O.NEW.KMHX.SV.W.0178.081001T1800Z-081001T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 200 PM EDT WED OCT 1 2008 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA... NORTHERN JONES COUNTY IN EASTERN NORTH CAROLINA... EASTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA... SOUTHERN PITT COUNTY IN EASTERN NORTH CAROLINA... * UNTIL 245 PM EDT * AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOVER...OR ABOUT 9 MILES SOUTHEAST OF KINSTON...AND MOVING NORTHEAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT BARNWELL BY 210 PM EDT... 6 MILES SOUTHEAST OF QUINERLY BY 215 PM EDT... RIVERSIDE AND 7 MILES SOUTHEAST OF JOHNSONS MILLS BY 220 PM EDT... HONOLULU BY 225 PM EDT... 6 MILES SOUTHEAST OF CALICO BY 230 PM EDT... VANCEBORO AND 8 MILES SOUTHEAST OF SHELMERDINE BY 235 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3548 7728 3530 7704 3511 7747 3524 7758 TIME...MOT...LOC 1759Z 241DEG 23KT 3524 7743 $$
1 follow-up statement
000
WWUS52 KMHX 011829
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT WED OCT 1 2008
NCC049-103-107-147-011845-
/O.CON.KMHX.SV.W.0178.000000T0000Z-081001T1845Z/
JONES NC-LENOIR NC-PITT NC-CRAVEN NC-
228 PM EDT WED OCT 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN CRAVEN...SOUTHERN PITT...EASTERN LENOIR AND NORTHERN
JONES COUNTIES...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HONOLULU...OR ABOUT 14 MILES SOUTHEAST OF AYDEN...MOVING
NORTHEAST AT 28 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CRAVEN COUNTY AT 240 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3517 7751 3524 7758 3526 7756 3548 7728
3532 7707
TIME...MOT...LOC 1828Z 238DEG 24KT 3534 7723
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 11:44 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 1, 11:44 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1144 PM EDT WED OCT 1 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE ACROSS THE
AREA THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY AND FRIDAY AND EXTEND OVER THE AREA FROM THE NORTH THROUGH
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN FOCUS CONTINUES TO BE SVR TSTM THREAT THIS AFTN AND EVENING.
PER SPC DAY 1 OUTLOOK...PARAMETERS ARE LINING UP FOR DECENT CHANCE
OF SVR. BELIEVE MAIN THREAT WILL BE LARGE HAIL DUE TO LOW WBZ AND
FRZNG LVL BUT WIND FIELDS SUPPORTIVE OF ISOLD THREAT OF SUPERCELLS
AND TORNADOES. MODIFIED SOUNDING GIVES WBZ OF 9300...FRZG LVL
10200...RESULTING IN VIL OF DAY OF 50-55 AND 55 DBZ CORE HGT OF
18000. RAISED POPS TO LIKELY WESTERN AND NRN SECTIONS THIS AFTN AND
ERN SECTIONS THIS EVENING...AND MENTIONED SOME STORMS PSBL SVR. NO
CHANGE TO TEMPS.
THE MODELS WERE IN GOOD AGREEMENT THAT THE FRONT SHOULD CLEAR THE
COAST BEFORE MIDNIGHT ENDING THE THE THREAT FOR
SHOWERS/THUNDERSTORMS. MUCH COOLER AND DRIER AIR FOLLOWS THE PASSAGE
OF THE FRONT OVERNIGHT WITH LOWS EXPECTED TO FALL INTO THE 50S AWAY
FROM THE BEACHES.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD OVER THE REGION IN SEVERAL PIECES OVER
THE NEXT SEVERAL DAYS WITH MAINLY CLEAR SKIES EXPECTED THROUGH
THE PERIOD. THE INITIAL SURFACE HIGH WILL BRING PLEASANTLY COOL
TEMPERATURES TO THE REGION WITH HIGHS THURSDAY IN THE LOWER TO
MIDDLE 70S AND LOWS THURSDAY NIGHT IN THE MIDDLE TO UPPER 40S
WHICH WILL BE NEAR RECORD LOWS.
MODERATION TO NEAR NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND
SATURDAY WITH HIGHS IN THE UPPER 70S AND LOWS IN THE 50S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
STILL CALLING FOR A MAINLY DRY FORECAST WITH HIGH SURFACE
PRESSURES. A WEAK BACKDDOR FRONT WITH LIMITED MOISTURE IS FORECAST
TO CROSS THE AREA MONDAY OR MONDAY NIGHT FOLLOWED A SECOND
STRONGER REINFORCING HIGH FROM THE NORTH FOR EARLY NEXT WEEK. IF
THIS HIGH IS AS STRONG AS THE 00Z OPERATIONAL GFS IS INDICATING
THEN TEMPERATURES WILL BE BELOW NORMAL.
&&
.AVIATION /14Z TODAY THROUGH SUNDAY/...
FOG WILL DISSIPATE OVER THE NEXT COUPLE OF HOURS AS WINDS INCREASE
AHEAD OF THE APPROACHING FRONT AND MIX OUT THE LOW LEVEL MOISTURE.
SURFACE FLOW WILL BE SOUTHWEST 5-10 KNOTS THIS MORNING...INCREASING
TO 10-15 KNOTS THIS AFTERNOON. VFR CONDITIONS WITH CLOUD BASES
3500-4000 FT. ATMOSPHERE WILL BE RATHER UNSTABLE THIS AFTERNOON WITH
SCATTERED CONVECTION EXPECTED ALONG AND AHEAD OF FRONT. A FEW STORMS
MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND HAIL THE PRIMARY
THREAT. FORECAST SOUNDINGS INDICATE WIND GUSTS AROUND 50 KNOTS
POSSIBLE. TIMEFRAME OF GREATEST THREAT BETWEEEN 18Z AND 02Z. MOST
LIKELY TERMINALS TO BE AFFECTED WILL BE PGV AND ISO. FRONT WILL
CLEAR THE COAST EARLY THIS EVENING WITH VFR/SKC AFTER MIDNIGHT
VFR TO DOMINATE IN THE EXTENDED WITH DRY HIGH PRES RULING.
&&
.MARINE...
LATEST COASTAL/BUOY OBSERVATIONS SHOW LIGHT WEST TO WEST-SOUTHWEST
FLOW. SEAS RUNNING 2-4 FEET. SPEEDS WILL INCREASE THIS AFTERNOON
AHEAD OF APPROACHING COLD FRONT. SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON. SOME OF THE
STORMS COULD BE SEVERE WITH GUSTS OF AROUND 50 KNOTS. THIS COULD
POSE A THREAT TO MARINE INTERESTS LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. THE FRONT SHOULD CLEAR THE COAST BY AROUND 02-04Z
BRINGING A QUICK END TO ANY SHOWER/THUNDERSTORM ACTIVITY. CURRENT
MARINE ZONES LOOK VERY GOOD WITH NO CHANGES NEEDED.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM THIS EVENING TO 11 AM EDT
THURSDAY FOR AMZ152-154.
&&
SYNOPSIS...JME
NEAR TERM...JBM/JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Oct 1, 4:55 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 455 AM EDT WED OCT 1 2008 NCZ029-044>047-079>081-090>094-020900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ103-104-020900- OUTER BANKS DARE-OUTER BANKS HYDE- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ095-020900- CARTERET- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ098-020900- ONSLOW- 455 AM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MOVING ACROSS THE REGION WILL PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COUPLE OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. THERE IS MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:28 AM EDT | Small Craft Advisory | MHX | 27 hr | |
| Oct 1, 2:18 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir, Pitt | 27 min |
| Oct 1, 2:28 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 23 min |
| Oct 1, 2:37 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 38 min |
| Oct 1, 2:42 PM EDT | Tornado Warning | MHX | Craven, Jones, Lenoir | 22 min |
| Oct 1, 2:45 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 45 min |
| Oct 1, 2:59 PM EDT | Tornado Warning | MHX | Beaufort | 31 min |
| Oct 1, 3:10 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Lenoir, Pitt | 27 min |
| Oct 1, 3:26 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir | 34 min |
| Oct 1, 3:30 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 45 min |
| Oct 1, 3:31 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 44 min |
| Oct 1, 3:51 PM EDT | Tornado Warning | MHX | Lenoir | 23 min |
| Oct 1, 4:01 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 44 min |
| Oct 1, 4:05 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 40 min |
| Oct 1, 4:16 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 44 min |
| Oct 1, 4:18 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir, Pitt | 42 min |
| Oct 1, 4:36 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 39 min |
| Oct 1, 4:42 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 48 min |
| Oct 1, 4:46 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 44 min |
| Oct 1, 4:47 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 43 min |
| Oct 1, 4:49 PM EDT | Special Marine Warning | MHX | 56 min | |
| Oct 1, 4:53 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 27 min |
| Oct 1, 5:01 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 44 min |
| Oct 1, 5:12 PM EDT | Tornado Warning | MHX | Martin | 23 min |
| Oct 1, 5:18 PM EDT | Tornado Warning | MHX | Beaufort, Martin, Pitt | 23 min |
| Oct 1, 5:19 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 41 min |
| Oct 1, 6:08 PM EDT | Special Marine Warning | MHX | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.